Thursday, June 18, 2009

Steroids/School Update

I haven't really had much of anything exciting to blog about. I did get a pre-nursing advisor assigned to me on Tuesday. I will be contacting her to schedule an advising appointment REALLY soon! I also have been cleared to register for classes...HOWEVER, my "time-ticket" (which is when I can register) is not until August 1st...UGH!! I'm going to see if there is anyway possible I can register earlier than that. I'm VERY worried that the classes I need/want to take in August will be full by then. (in particular the sciences). With a couple of the sciences (Organic Chemistry, Microbiology), the university requires you to take a supplemental course IN ADDITION to the lecture and lab course...so yes, a total of 3 classes for 1 science...CRAZY!! And the best part...you don't get any credit hours for the supplemental course, but it is a co-requisite requirement! It better be for free :) So basically, for every 1 science course, I'm taking 3 classes. That is going to be hard to schedule...so that's why I don't want to wait until August to register for these classes! Other than that...everything is ready to go...I've been approved for everything! I'm still planning on working starting in August...so praying that the school and work schedule will work out together!

Ok...so the second part of this post...STEROIDS!!!!!!!!!!!!! Have I mentioned how much I HATE HATE taking steroids (ex: high-dose prednisone)????? Prior to transplant, I took Prednisone all the time. I don't remember the doses...probably around 20mg or so, maybe less. I rarely did Prednisone Bursts though and rarely had Solumedrol in the hospital. At 6 months post-transplant, I was put on my life-time maintenance dose of 5mg. I've been on 5mg for pretty much the entire 4.5 years. I think there was one time back in 2006 where I did a Prednisone Burst (for wheezing I think). But then it turned into pneumonia, and the steroids were discontinued. Last May, I had a moderate case of Acute rejection. I was given 1000mg of IV Solumedrol for a total of 3 days (and man, did it make you feel like hell! But it was only 3 days). If you have been reading my blog, then you know this last hospital stay, a lot of inflammation was found in my lungs. The cure for inflammation: STEROIDS! I completed very high doses of IV Solumedrol while in the hospital(starting out at 80mg via IV). Then I was sent home on High-dose Prednisone. I am on a taper, and will be back down to my 5mg next Wednesday, the 24th.

However, in the meantime...this Prednisone Burst has pretty much caused every side effect possible within my body. I hate it! And it has a lot of potential side effects. I sure do hope the benefits outweigh the risks/side-effects! Unfortunately, there is really not much you can do to reverse or help with the side effects, which makes it even harder. The two main side effects: A Break-out-like rash over my entire body, specifically face,neck,back,chest,arms. It's awful, and I'm even embarrassed to go out in public with my face. My coordinator said it "should" get better. Praying it hurries up...I can't stand it. And my face itches and burns too! The other major side effect: shakiness!!!! I can't even tell you how much it makes me shake. Currently, I can barely hold onto any utensils to eat food with. My mom is actually fixing my dinner plate at night, because I have ended up spilling food out of the pots and pans! I can't write (with a pen that is), without my writing looking like a 2 year old. I haven't been able to write my thank-you graduation notes because of this! My legs pretty much shake all day long, no matter what I'm doing. It's a little aggravating when you are trying to drive too. Other side effects: high blood sugars, headaches, no sleep, joint pain, female issues, etc. You'll be amazed at the possible side-effects. The crazy part is that it doesn't affect everyone this way. For the most part, it causes an appetite increase and maybe swelling. I guess I'm just special. OH how I long for this to be over!

So that's my rave on steroids!! I'm going to dinner and a movie tonight with a friend! And tomorrow night dinner again with Brandi at the Melting Pot (I have a gift card and are so excited)! My mom is having a garage sale Saturday, so I have been busy non-stop helping her for the past week. I babysat some kids for a couple of hours yesterday. It's funny to think that I've only been out of the hospital for about 1 week too!

4 comments:

Aspiemom said...

Yikes! 3 science classes is 3 too many! I'm barely able to instruct my son with his high school science!

I can empathize with you about the steroids. I HATE them. Some people have said they love going on them, but I sure don't. I've finally refused anything over 30mg. I used to take much higher, but my side effects have gotten too bad. I swell so much in the abdomen that I am more sob from that. My joints will feel like a hammer was whacking them. And the puffiness, headache, mood swings, insomnia (which I have already). Yep, I can really feel for you!

Brandi said...

I know the feeling, girl! I have gotten to the point where I refuse to do steroids unless it is a serious matter. I have awful side effects - blood sugars, mood, insomnia, shakes, joint pain, hot flashes ... you name it, I get it!

What's the latest on the cruise? Can't wait til dinner tomorrow night.

65 Roses for Marcia said...

I just came off a prednisone burst and I hate them too. I do enjoy the energy, because I actually HAVE some...but I hate the mood swings, insomnia, etc. etc.

Have fun at the Melting Pot...never have eaten there, heard it's sooooo good!

Brandi said...

Oh, just a thought - if you register with the disability office (you used to be able to, at least) get priority registration. I did that @ UAB as an undergrad, but since I didn't use it for any other purposes and it wasn't hard to get into the English classes I needed I eventually gave it up. But it was nice, especially in classes that fill up quick (like the sciences). They also offer other services like test taking assistance, note taking, etc. but I never used any of those.